Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Hastings, NE

April 9, 2017Dawson County, Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 9, 2017, 4:37 PM CDT for Dawson County, Furnas County, Gosper County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2017, 4:37 PM CDT (21:37 UTC)
Expired
Apr 9, 2017, 5:30 PM CDT
In force
53 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dawson County, NE, Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:31 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 9, 2:31 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
231 PM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Apr 9 2017

The short-term forecast revolves around the chances for
thunderstorms this evening. Current analysis indicates an area of
low pressure along the MO/IA border with a cold front moving
through the far SW part of our CWA now. To the west of these
features, there is an area of enhanced 850mb moisture in west-
central NE. Mesoanalysis shows ~500 j/kg of elevated CAPE along
with 40-50 kt of bulk shear - enough for organized convection
given sufficient forcing. We've already seen thunderstorms develop
in eastern CO, and the current expectation is that these storms
continue to move east into our area and possibly expand in
coverage.

The most likely timeframe for thunderstorms will be 6-11pm,
across south-central Nebraska, and a few strong to marginally
severe storms remain possible. Up to quarter size hail appears to
be the primary threat. Can't completely rule out a severe wind
gust, but wind aloft aren't particularly strong and delta theta-e
doesn't look particularly impressive either.

Late tonight, a few showers may re-enter northern parts of the
area as the upper level low moves through the area from west to
east.

.LONG TERM...(Monday night through Sunday)
Issued at 227 PM CDT Sun Apr 9 2017

A few showers may linger north of the tri-cities into Monday
morning. Otherwise a dry, but noticably cooler, day is expected.
I continued the mention of frost in the forecast Monday night as
temperatures will be falling into the low 30s for the entire area.

The next opportunity for rain and storms arrives on Wednesday, although
it still appears that the best of the instability will remain
south of the area across Kansas.

Most of the area will stay dry on Thursday, with only a slight
chance for rain/storms in KS. Late thursday night through Saturday
morning like another decent chance for thunderstorms, especially
Friday night into Saturday morning as a cold front pushes
southwest across the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Apr 9 2017

Low stratus from this morning is in the process of breaking up
currently. Based on RAP soundings, I kept a broken MVFR deck in
the forecast, but there is a chance that this ends up just being
scattered.

Scattered thunderstorms are expected to move through the area from
west to east this evening. Have VCTS in the forecast for about 3
hours, but realistically TS will only impact the terminals for an
hour or two as the storms will be moving rather quickly.

Late tonight, low clouds will likely push southward into the area
again, pushing the terminals into at least the MVFR category.

&&

.FIRE WEATHER...
Issued at 227 PM CDT Sun Apr 9 2017

A red flag warning remains in effect until 7pm this evening for
Phillips, Rooks, Osborne, and Smith Counties. RH values are
expected to dip to around 20 percent across this entire area,
although the best chances for reaching the 3-hour criteria appears
to be in Rooks County only. Nevertheless, increasing westerly
winds and low RH will make outdoor burning dangerous.

Fire conditions will improve tonight and should stay below
critical thresholds into next week.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Red Flag Warning until 7 PM CDT this evening for KSZ005-006-017-
     018.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
FIRE WEATHER...Mangels
Hazardous weather outlook, Apr 9, 2:47 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
247 PM CDT Sun Apr 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
247 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms this afternoon and evening
for south central Nebraska and portions of north central Kansas.
Some storms could be strong to marginally severe. The primary
threats will be up to quarter size hail and isolated wind gusts
up to 60 mph.

A red flag warning remains in effect for portions of north
central Kansas. Please see the red flag statement for further
details. Near critical fire weather conditions are expected to the
southwest of a line from Cambridge, Nebraska, to Beloit, Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Monday night into early Tuesday morning.

Periodic thunderstorm chances return to the forecast Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:25 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps65 min
Apr 9, 5:45 PM CDTSpecial Weather StatementGIDFranklin, Harlan30 min
Apr 9, 6:04 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney56 min
Apr 9, 6:32 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster58 min
Apr 9, 6:39 PM CDTSpecial Weather StatementGIDWebster51 min
Apr 9, 3:25 AM CDTRed Flag WarningGIDOsborne, Phillips, Rooks, Smith16 hr
Apr 9, 6:18 PM CDTSpecial Weather StatementGIDOsborne, Phillips, Rooks, Smith42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.